West Virginia, 2005

Hail and Damaging Wind in West Virginia, July 31, 2005

July 31, 2005 · NWS RLX · 2 events in 2 counties and zones

1 hail, 1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before the first event at Jul 31, 1:24 PM EST, 1 hour 59 minutes earlier.

Area forecast discussion, Jul 31, 1:24 PM EST, 1 hour 59 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON WV
224 PM EDT SUN JUL 31 2005

.SHORT TERM (REST OF TONIGHT)...
FORECAST BASICALLY A REPEAT OF LAST NIGHT. MAV MOS CONTINUES TO
HAVE A COLD BIAS OF ABOUT 3 DEGREES ON THE MINIMUM TEMPERATURES SO
HAVE NUDGED THOSE UP. ONCE AGAIN MOISTURE IN AND JUST WEST OF
MOUNTAINS WILL MEAN FOG THERE WITH DRY AIR/GROUND OHIO RIVER WEST
KEEPING FOG OUT THERE.

&&

.PREVIOUS DISCUSSION...
(ISSUED 1258 PM EDT SUN JUL 31 2005)

AVIATION...
TONIGHT A REPEAT OF LAST NIGHT. FOG OVER AND ALONG WESTERN SLOPES
OF MOUNTAINS LIFR DEVELOPING AFTER 06Z. VICINITY OHIO RIVER WEST
SKC WITH NO SIGNIFICANT VSBY RESTRICTIONS DUE TO DRYER AIR AND
GROUND CONDITIONS.

PREVIOUS DISCUSSION...
(ISSUED 1150 AM EDT SUN JUL 31 2005)

LONG TERM (THURSDAY THROUGH SUNDAY)...

HOT AND HUMID WX CONTS WED AND THURS WITH H8 TEMPS AROUND 20C.
LONG RANGE GUIDANCE HAS FINALLY CAUGHT ON AS MAXT IS NOW PROGGED IN
THE MID 90S FOR THE AFOREMENTIONED DAYS. MIXING LAYER INCREASES TO
6-7KFT...SO WOULDNT BE SURPRISED TO SEE A FEW UPR 90S IN THE HTS
AND DWU VCNTY GVN WE HAVE BEEN DRY FOR DECENT PERIOD OF TIME.
WARMEST THIS SUMMER HAS BEEN 97F AT HTS AND THAT COULD BE IN
JEOPARDY WED.

ECMWF AND UKMET HAVE COME IN LINE TO THE GFS ENSEMBLES FM YDY WITH
RESPECT TO BREAKING DOWN THE RIDGE ALLOWING A BAROCLINIC ZONE TO
TRAVERSE LATE FRIDAY. H7 TEMP ADV REMAINS NEUTRAL...SO A CAP SHOULD
KEEP THE AREA DRY THUR AFTN INTO MIDDAY FRIDAY UNTIL BOUNDARY APPCHS.

GFS DOESNT PROG MUCH INSTABILITY AHEAD OF THE FRONT...WHICH IS HARD
TO BELIEVE GIVEN MID AND UPR LVL MSTR WL BE ON THE INC ALONG WITH
SFC DWTPS AROUND 70F...THUS INSERTED TRW MENTION FRI AREA WIDE.
CONT TRW VERBIAGE THROUGH THE NIGHT TIME HRS IN THE TUG BASIN AS
ELEVATED INSTABILITY IS NOTED ON GFS FCST SOUNDINGS SINCE THE FRONT
STALLS THERE OVERNIGHT.

HIGH PRESSURE NOSES S FM LK ERIE SAT PUSHING DRY AIR IN FM N TO S.
LLVL MSTR STAYS HIGH IN SRN MTNS...SO KEPT CLOUDS AND TEMPS DWN
THERE...OTRW A SLIGHT COOL DOWN INTO THE MID 80S.

ANOTHER H5 ANTICYCLONE BUILDS IN THE CENTRAL CONUS SUN AND WITH
RESPECTIVE HGT RISES...MAXT ONCE AGAIN WL BE NR OR SURPASS 90F BY
DAY 7. SFC HIGH POSITIONED IN NEW ENGLAND BRINGS LIGHT UPSLOPE FLOW
TO THE BKW AREA...SO NUDGED THEM BELOW GUID.

PREVIOUS DISCUSSION...
(ISSUED 1123 AM EDT SUN JUL 31 2005)

SHORT TERM (REST OF TODAY THROUGH TONIGHT)...

LATEST SHORT TERM MODELS SHOW THE BEST CHANCE OF
SHOWERS/THUNDERSTORMS IN THE EXTREME SOUTHEAST THIS AFTERNOON AND
EVENING. HAVE ADDED A SLIGHT CHANCE ALSO IN THE SE OHIO AND NW WV
IN THE VICINITY OF PKB TO PERRY COUNTY THIS EVENING BASED ON A 250
MB SHORT WAVE PASSING AT THAT TIME. WHILE THE CHANCES ARE LOW
RIGHT NOW BOTH THE RUC AND WRF PICKED UP ON SOMETHING THERE SO
THOUGHT IT WAS WORTH MENTION.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...NONE.
OH...NONE.
KY...NONE.
VA...NONE.
&&

SHORT TERM...AAR
Hazardous weather outlook, Jul 31, 1:47 AM EST, 13 hours 36 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON WV
247 AM EDT SUN JUL 31 2005

VAZ003-004-WVZ033>038-046-047-010646-
BUCHANAN VA-DICKENSON VA-FAYETTE WV-MCDOWELL WV-NICHOLAS WV-
POCAHONTAS WV-RALEIGH WV-RANDOLPH WV-WEBSTER WV-WYOMING WV-
247 AM EDT SUN JUL 31 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEASTERN OHIO...
NORTHEASTERN KENTUCKY...SOUTHWEST VIRGINIA...AND MOST OF WEST
VIRGINIA.

.DAY ONE...

ANY THUNDERSTORMS THAT FORM THIS AFTERNOON WILL BE SLOW MOVING. THIS
COULD PROVIDE LOCALIZED HEAVY RAINFALL.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

KYZ101>103-105-OHZ066-067-075-076-083>087-WVZ005>011-013>020-024>032-
039-040-010646-
ATHENS OH-BARBOUR WV-BOONE WV-BOYD KY-BRAXTON WV-CABELL WV-
CALHOUN WV-CARTER KY-CLAY WV-DODDRIDGE WV-GALLIA OH-GILMER WV-
GREENUP KY-HARRISON WV-JACKSON WV-JACKSON OH-KANAWHA WV-LAWRENCE OH-
LAWRENCE KY-LEWIS WV-LINCOLN WV-LOGAN WV-MASON WV-MEIGS OH-MINGO WV-
MORGAN OH-PERRY OH-PLEASANTS WV-PUTNAM WV-RITCHIE WV-ROANE WV-
TAYLOR WV-TYLER WV-UPSHUR WV-VINTON OH-WASHINGTON OH-WAYNE WV-
WIRT WV-WOOD WV-
247 AM EDT SUN JUL 31 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEASTERN OHIO...
NORTHEASTERN KENTUCKY...SOUTHWEST VIRGINIA...
AND MOST OF WEST VIRGINIA.

.DAY ONE...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

In the hours before

Special weather statement, Jul 31, 2:29 PM EST, 54 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
329 PM EDT SUN JUL 31 2005

WVZ047-312000-
RANDOLPH-
329 PM EDT SUN JUL 31 2005

HERE IS A SPECIAL WEATHER STATEMENT FROM THE NATIONAL WEATHER
SERVICE...FOR WESTERN RANDOLPH COUNTY.

AT 329 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER WEST CENTRAL RANDOLPH COUNTY...OR ABOUT 21
MILES SOUTH OF BUCKHANNON.  THE THUNDERSTORM WAS NEARLY STATIONARY.

* THE STRONG STORM WILL OTHERWISE REMAIN OVER MAINLY RURAL AREAS OF
  THE INDICATED COUNTY...NEAR HELVETICA AND SILICA...AND THE
  RIGHT FORK OF THE BUCKHANNON RIVER BASIN.

SLOW MOVING THUNDERSTORMS ARE PRODUCING RAINFALL AROUND AN INCH PER
HOUR. THIS WILL CAUSE PONDING OF WATER ON ROADWAYS AND POSSIBLE
LOCALIZED FLOODING IN LOW LYING AREAS.

11
Special weather statement, Jul 31, 2:47 PM EST, 36 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
347 PM EDT SUN JUL 31 2005

WVZ038-312030-
WEBSTER-
347 PM EDT SUN JUL 31 2005

HERE IS A SPECIAL WEATHER STATEMENT FROM THE NATIONAL WEATHER
SERVICE...FOR CENTRAL WEBSTER COUNTY.

AT 347 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER CENTRAL WEBSTER COUNTY...OR ABOUT 15 MILES
NORTHEAST OF CRAIGSVILLE.  THE STORM WAS NEARLY STATIONARY.

SOME LOCATIONS THAT WILL BE AFFECTED BY THIS STORM INCLUDE DIANA AND
  WEBSTER SPRINGS.

EXPECT SMALL HAIL AND FREQUENT LIGHTNING IN THE PATH OF THIS STORM.
SLOW MOVING THUNDERSTORMS ARE PRODUCING RAINFALL AMOUNTS OF 1 AND A
HALF INCHES PER HOUR...WITH LOCALIZED HIGHER AMOUNTS. THIS WILL
CAUSE PONDING OF WATER ON ROADWAYS AND POSSIBLE LOCALIZED FLOODING
IN LOW LYING AREAS.

11

The radar

The Charleston,WV radar (KRLX), 94 km away, was scanning. The volume nearest the first event began at 20:25 UTC.

Open the radar archive at this moment

Event by event

1 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Nicholas

When
July 31, 3:23 PM EST
Where
Nicholas County, Craigsville
Measured
1 in hail
Reported by
GENERAL PUBLIC
Coordinates
38.333, -80.650

Thunderstorm Wind, Fayette

When
July 31, 5:00 PM EST
Where
Fayette County, Corliss
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
LAW ENFORCEMENT
Coordinates
38.033, -80.867

Trees and power lines were blown down.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in West Virginia in 2005Every state in 2005This day in weather historyWarnings in West Virginia, July 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-10-01. Each event’s entry at NCEI: 5461664, 5461665.